Illinois, 2008Flash Flooding and Flooding in Illinois, September 14, 2008
September 14, 2008 · NWS LSX · 16 events in 10 counties and zones
A cold front moved through the region and interacted with the remnants of Hurricane Ike. Widespread heavy rain was reported across Missouri and Illinois causing major flooding across the region.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region and interacted with the remnants of Hurricane Ike. Widespread heavy rain was reported across Missouri and Illinois causing major flooding across the region. Also, winds from the remnants of Hurricane Ike caused tree, power line and building damage in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 13, 11:19 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 13, 11:19 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1219 AM CDT SUN SEP 14 2008
.UPDATE...
/921 PM CDT SAT SEP 13 2008/
OTHER THAN FINE-TUNING PCPN THRT IN SE PARTS OF OUR FA FOR THE
RMNDR OF THE EVENING...NO MAJOR CHGS TO GOING FCST. AMS IS XTRMLY
MOIST WITH 00Z PWAT OFF OF SGFS SNDG OF 2.3 INCHES...AND WITH
INTS LFT CAUSED BY INTERACTION OF IKE AND FNTL BNDRY...ADDL...AND
MORE WDSPRD...HVY RAIN APRS TO BE A SLAM DUNK FROM THE OZARKS
INTO CNTRL IL. WL BE ISSUING AN UPDATED FFA TO HIGHLIGHT TNGTS HVY
RAIN/FLOOD THRT WITH UPDATES ZNS...HEADING OUT SHORTLY.
TRUETT
&&
.DISCUSSION...
/227 PM CDT SAT SEP 13 2008/
IKE WAS CENTERED OVER EAST CENTRAL TX EARLY THIS AFTERNOON. MODELS
ARE FAIRLY SIMILAR IN MOVING THE REMNANTS OK IKE INTO SOUTH CENTRAL
MO BY SUNRISE SUNDAY. SYSTEM WILL ACCELERATE NORTHEASTWARD ON SUNDAY
AS IT GETS CAUGHT IN STRONG FLOW ALOFT AS A STRONG SHORT WAVE DIGS
DOWN ACROSS THE MIDWEST. LOW IS FORECAST TO BE OVER NORTHERN OH BY
SUNDAY EVENING AND INTO THE NEW ENGLAND STATES BY SUNRISE MONDAY.
HIGH PRESSURE WILL BUILD INTO THE REGION BY TUESDAY. RIDGE OF HIGH
PRESSURE IS FORECAST TO PERSIST ACROSS THE REGION MUCH OF NEXT WEEK
FOR SOME WELCOME DRY WEATHER.
THE MODELS ARE VERY SIMILAR WITH AN UPPER JET OF 120 KTS ALIGNED
FROM SOUTHERN QUEBEC ACROSS THE UPPER MIDWEST ON SUNDAY MORNING.
SIGNIFICANT DIVERGENCE WILL BE LOCATED ACROSS THE REGION AS A RESULT
IN THE RIGHT ENTRANCE REGION. THE GFS, ECMWF AND UKMET ARE ALL
FORECASTING TREMENDOUS 850 MB MOISTURE CONVERGENCE/TRANSPORT INTO
CENTRAL MO BY 12Z SUNDAY. EXCESSIVE RAIN HAS BEEN WELL ADVERTIZED
FOR DAYS AND LITTLE CHANGE IS ANTICIPATED. WITH SURFACE LOW AND
SHORT WAVE MOVING RAPIDLY NORTHEASTWARD ON SUNDAY/SUNDAY EVENING,
RAIN SHOULD BE CLEAR OF THE AREA BY EVENING.
TPS
&&
.AVIATION...
/1211 AM CDT SUN SEP 14 2008/
FOR THE 06Z TAFS...
REMNANTS OF IKE COMBINED WITH A SLOW-MOVING FRONTAL BOUNDARY ARE
OVERSPREADING THE BI-STATE REGION. HEAVY RAIN...IFR CIGS/VSBYS
WILL BE LIKELY AFTER THE RAIN STARTS AS THE REMNANTS OF THE
HURRICANE INTERACT WITH THIS FRONTAL BOUNDARY. WINDS WILL BE
SHIFTING TO THE NORTH-NORTHWEST AND WILL BECOME GUSTY AS IKE MOVES
FROM SOUTHERN MISSOURI JUST SOUTH OF THE ST. LOUIS METRO AREA AND
INTO ILLINOIS AND INDIANA. THINK GUSTY NORTHWEST WINDS WILL
PREVAIL FOR MOST OF THE DAY SUNDAY...WITH RAIN ENDING AND CIGS
LIFTING TO BETWEEN 2000FT AND 3000FT JUST ABOUT EVERYWHERE BY
EARLY AFTERNOON.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR AUDRAIN-BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ADAMS IL-BOND IL-
BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Sep 13, 8:43 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
943 PM CDT SAT SEP 13 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
943 PM CDT SAT SEP 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL TONIGHT. THE HEAVY RAINFALL WILL LEAD TO FLOODING ACROSS
PORTIONS OF THE REGION TONIGHT AS THE REMNANTS OF HURRICANE IKE
APPROACH MISSOURI.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT
OVER PARTS OF SOUTHEAST AND EAST CENTRAL MISSOURI. DUE TO THE
STRONG WINDS FIELDS ASSOCIATED WITH THE REMNANTS OF IKE...A FEW OF
THESE STORMS MAY PRODUCE BRIEF TORNADOES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAINFALL IS EXPECTED TO BE WIDESPREAD ON SUNDAY AS THE
REMAINS OF HURRICANE IKE MOVE NORTHEAST ACROSS THE AREA. IN
ADDITION TO FLASH FLOODING...SIGNIFICANT RISES ALONG AREA RIVERS
CAN BE EXPECTED OVER THE NEXT FEW DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS OF OVER AN INCH...
AS WELL AS ANY FLOODING THAT THEY OBSERVE. IN ADDITION...SPOTTER
ACTIVATION MAY BE NEEDED IN SOUTHEAST AND EAST CENTRAL MISSOURI
LATE TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
TRUETT
Event by event
9 strong wind, 4 flood, 3 flash flood. Local standard time, as filed.
Flood, Pike
- When
- September 14, 2:00 AM CST to 3:00 PM CST
- Where
- Pike County, 1.42 mi NNW of Hull Arpt to 1.88 mi S of New Canton
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 39.738, -91.232
Three to five inches of rain fell onto already saturated soils causing flooding due to the remnants of Hurricane Ike. Numerous roads were flooded countywide, especially in the Hull, Nebo, Pleasant Hill, Perry and Pittsfield areas.
Flash Flood, Madison
- When
- September 14, 6:00 AM CST to 3:00 PM CST
- Where
- Madison County, Alton to 0.56 mi NNW of Fosterburg
- Cause
- Heavy Rain / Tropical System
- Reported by
- Newspaper
- Coordinates
- 38.900, -90.170
Flash flooding occurred when very heavy rainfall from the remnants of Hurricane Ike fell onto already saturated soils. Between 3 and 5 inches of rain fell in just under 6 hours. Numerous roads were flooded throughout the county. Some towns affected by the flooding were Alton, Fosterburg, Troy, Edwardsville and Granite City. East Lake Drive near Gerber Road was washed out in Edwardsville. In East Alton, a home was flooded on Tomilson Avenue. Near Hamel, 12 girl scouts and 4 adults leaders had to be rescued from a girl scout camp when flood waters washed out a bridge to the campground. Also, 2 people had to be rescued from their mobile home due to Wood River Creek flooding the surrounding area northeast of Alton. Numerous other water rescues occurred due to people driving into flooded roadways.
Flood, Montgomery
- When
- September 14, 6:00 AM CST to 4:00 PM CST
- Where
- Montgomery County, 3.2 mi SSW of Waggoner to 1.6 mi W of Walshville
- Cause
- Heavy Rain / Tropical System
- Reported by
- Newspaper
- Coordinates
- 39.335, -89.663
Up to 6 inches of rain fell onto already saturated soils causing flooding. The rain was from the remnants of Hurricane Ike. Numerous roads were flooded countywide, especially in the Nokomis, Hillsboro, Litchfield, Witt and Raymond areas. In Raymond, one person drove into the flood waters at the railroad underpass on Route 127 just south of Route 48 and got stuck. He managed to get out of his truck and get to dry land on his own.
Flash Flood, St. Clair
- When
- September 14, 6:00 AM CST to 3:00 PM CST
- Where
- St. Clair County, 0.36 mi S of Venice to 1.36 mi NNW of North Dupo
- Cause
- Heavy Rain / Tropical System
- Reported by
- Newspaper
- Coordinates
- 38.645, -90.170
Up to 4 inches of rain from the remnants of Hurricane Ike fell onto already saturated soils causing flash flooding. In East St. Louis, several dozen homes were flooded. Also, several people had to be evacuated from their homes and apartments due to the flooding. The exit ramps on I-255 and I-64 were flooded for a time.
Flood, Monroe
- When
- September 14, 6:00 AM CST to 3:00 PM CST
- Where
- Monroe County, Columbia to 2.61 mi NNE of Merrimac
- Cause
- Heavy Rain / Tropical System
- Reported by
- Newspaper
- Coordinates
- 38.450, -90.200
Up to three inches of rain from the remnants of Hurricane Ike fell onto already saturated soils causing flooding. Numerous roads were flooded.
Flood, Bond
- When
- September 14, 6:00 AM CST to 3:00 PM CST
- Where
- Bond County, 1.42 mi SSE of Sorento to 1.12 mi N of Woburn
- Cause
- Heavy Rain / Tropical System
- Reported by
- Newspaper
- Coordinates
- 38.982, -89.558
Up to 3 inches of rain from the remnants of Hurricane Ike fell onto already saturated soils causing flooding. Numerous roads were flooded countywide.
Flash Flood, Macoupin
- When
- September 14, 6:00 AM CST to 3:00 PM CST
- Where
- Macoupin County, 0.7 mi WNW of Scottville to 1.01 mi E of Virden
- Cause
- Heavy Rain / Tropical System
- Reported by
- Newspaper
- Coordinates
- 39.483, -90.113
Up to 5 inches of rain from the remnants of Hurricane Ike fell onto already saturated soils causing flash flooding. Numerous roads were flooded in the Carlinville, Gillespie, Virden and Mount Olive areas. Route 4 was closed in Carlinville due to the flooding. Three water rescues had to be performed in just an hour as 3 people drove into flooded roadways and became stranded. One driver got out of his car and was swept downstream about a quarter of a mile before grabbing onto a tree till he was rescued. Numerous culverts were washed out countywide. In Gillespie, rain soaked soil collapsed the basement wall and foundation of a home on South Macoupin Street.
Strong Wind, Randolph
- When
- September 14, 7:30 AM CST
- Where
- Randolph forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
Numerous trees, tree limbs and power lines were blown down countywide due to the remnants of Hurricane Ike.
Strong Wind, Clinton
- When
- September 14, 8:00 AM CST
- Where
- Clinton forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
Numerous trees, tree limbs and power lines were blown down in Germantown, Breese and Carlyle due to the remnants of Hurricane Ike. One tree landed on a garage in Breese causing moderate damage. Also, there was lots of corn crop damage countywide.
Strong Wind, Washington
- When
- September 14, 8:00 AM CST
- Where
- Washington forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 38.352, -89.410 (the zone’s center; the record gives no point)
Strong winds associated with the remnants of Hurricane Ike blew down a large tree and a few power lines in Nashville.
Strong Wind, Monroe
- When
- September 14, 8:00 AM CST
- Where
- Monroe forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
Strong winds associated with the remnants of Hurricane Ike blew down several trees and power lines in Waterloo. Elsewhere, HH Road near Deer Hill Road and Route 156 between old and new Valmeyer had trees down across the roadways.
Strong Wind, Bond
- When
- September 14, 8:00 AM CST
- Where
- Bond forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
Strong winds associated with the remnants of Hurricane Ike blew down numerous trees, tree limbs and power lines countywide. On Route 140 near Smithboro, a power line and tree limbs were covering the roadway.
Strong Wind, Madison
- When
- September 14, 8:00 AM CST
- Where
- Madison forecast zone
- Measured
- 33 kt (38 mph) measured gust
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
Strong winds associated with the remnants of Hurricane Ike blew over numerous trees, tree limbs and power lines throughout the county. Two miles southeast of Pontoon Beach, a tree was blown over onto Illinois Route 162, west of I-255. Some corn crops were blown over in the Highland area.
Strong Wind, Pike
- When
- September 14, 8:30 AM CST
- Where
- Pike forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 39.623, -90.886 (the zone’s center; the record gives no point)
Strong winds associated with the remnants of Hurricane Ike blew over a large hay barn and overturned an empty hog trailer just north of Perry.
Strong Wind, Montgomery
- When
- September 14, 8:30 AM CST
- Where
- Montgomery forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- Official NWS Observations
- Coordinates
- 39.231, -89.479 (the zone’s center; the record gives no point)
Numerous tree limbs and power lines were blown down in Nokomis due to the remnants of Hurricane Ike.
Strong Wind, Macoupin
- When
- September 14, 8:30 AM CST
- Where
- Macoupin forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 39.261, -89.924 (the zone’s center; the record gives no point)
Numerous trees, tree limbs and power lines were blown down countywide due to the remnants of Hurricane Ike.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, September 14, 20085 deaths · 2 injured · $581 million · 68 kt wind · 32 events
- High Wind in Ohio, September 14, 20082 deaths · 7 injured · $186 million · 69 kt wind · 29 events
- Wildfire and High Wind in Kentucky, September 14, 200839 injured · $182 million · 68 kt wind · 23 events
- High Wind in Indiana, September 14, 20083 deaths · 4 injured · 70 kt wind · 11 events
- High Wind in Indiana, September 14, 20082 deaths · $25 million · 61 kt wind · 8 events
- High Wind in Kentucky, September 14, 20082 deaths · 9 injured · $300,000 · 65 kt wind · 22 events
- Flash Flooding and Flooding in Indiana, September 14 to 17, 20082 deaths · $12 million · 6 events
- High Wind in Pennsylvania, September 14, 20081 death · $15 million · 70 kt wind · 11 events
- Tropical Storm in Arkansas, September 14, 20081 death · 3 injured · $882,000 · 7 events
- Flash Flooding and Flooding in Illinois, September 14 to 17, 20085 injured · $53 million · 24 events
- High Wind in Missouri, September 14, 20081 injured · $75 million · 65 kt wind · 11 events
- High Wind in Kentucky, September 14, 2008$54 million · 64 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139321, 136942, 139327, 139328, 139333, 139334, 139343, 139337, 139325, 139329, 139330, 139335, 139340, 139322, 139326, 139342.